Hail, Mora
- When
- June 13, 3:37 PM MST to 3:40 PM MST
- Where
- Mora County, 0.69 mi S of Guadalupita
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 36.140, -105.240
Hail up to the size of quarters at Guadalupita.
An area of upper level high pressure that was centered over New Mexico for several days finally drifted east into Texas on June 13th and allowed moist, southeasterly flow to increase over the area. The combination of increasing moisture with strong afternoon heating allowed showers and thunderstorms to develop over the central mountain chain during the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An area of upper level high pressure that was centered over New Mexico for several days finally drifted east into Texas on June 13th and allowed moist, southeasterly flow to increase over the area. The combination of increasing moisture with strong afternoon heating allowed showers and thunderstorms to develop over the central mountain chain during the early afternoon hours. A few thunderstorms that developed over the Sangre de Cristo Mountains became strong to severe by late afternoon. The strongest storm developed near Chacon and drifted eastward while producing large hail and heavy rainfall. Another thunderstorm that formed over Espanola produced an intense burst of heavy rainfall and hail, resulting in a flash flood along NM-76.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 13, 1:51 PM MST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 251 PM MDT Wed Jun 13 2018 .SYNOPSIS... Moisture has begun increasing over New Mexico today as evidenced by increasing coverage of showers and thunderstorms. The area of high pressure responsible for the recent heat over New Mexico will move east and allow deeper moisture to surge northward into the state. The coverage of showers and storms will continue increasing through Thursday and Friday with the focus shifting into central and western New Mexico. The remnants of Hurricane Bud will slide north across the area Saturday with the potential for moderate to heavy rainfall over a large area of the state. Temperatures will be below normal with all the clouds and moisture. Drier conditions are likely for central and western New Mexico Sunday and Monday while the focus for storms shifts into the eastern plains. Another potential big increase in moisture is possible by Tuesday. && .DISCUSSION... The latest forecast package unfortunately does not offer a whole lot of improvement in confidence regarding the coverage of the heaviest rainfall Saturday and Saturday night. The highest confidence for an area of significant rainfall at this time is along and west of the Cont Divide. But first, low level southeasterly flow has forced moisture west to the Rio Grande Valley today and storms have already fired up over the higher terrain. The latest hi-res and near-term model guidance continues to show a convective cluster over northeastern NM where there is a marginal risk of severe storms. Any storms within central and western NM will produce strong outflow winds and dry lightning. The upper high center is still shown to shift eastward into a ridge axis Thursday and Friday while the remnant circulation of Hurricane Bud lifts northward along the Baja region. Guidance still shows a western extension of the ridge axis over eastern New Mexico during this period. Moisture will trend deeper each day along the western periphery of the high with the focus of showers and storms along and west of the central mountain chain. Any storms during this period will have the potential to produce flash flooding on recent burn scars since PW values will rise to near record levels. The focus continues to be Saturday and Saturday night with regard to nailing down the timing and coverage of the heaviest precipitation. There is a lot of disagreement on the details from 12Z models on the heaviest QPF. Nonetheless, it still appears the entire forecast area will pick up wetting rainfall and PoPs are quite high for Saturday. The 12Z GFS threw a wrench into confidence as it squeezes out the bulk of the QPF over the Mogollon Rim and the northwest mountains of NM. The NAM is also much faster with the remnant circulation and focuses all the QPF west of the central mt chain Saturday with very little coverage Saturday night. There are also indications an area of heavy rainfall will move through the southeast plains Saturday night. All in all, the biggest concern that will need watching is burn scar flash flooding. The second focus becomes the period beyond Sunday as drier air works in from the west and remnant low level moisture lingers over the area. At this time the most likely focus will be over eastern NM Sunday and Monday while the west attempts to dry out and heats up again. The next surge of moisture is on the horizon starting Tuesday as a potent back door front surges southwest through the state. Guyer && .FIRE WEATHER... Better low level moisture than expected pushed into central areas with congealed TX thunderstorm outflows last night. As a result, scattered to isolated showers and thunderstorms are expected mainly east of the continental divide this evening. Most of the scattered activity will be along and east of the central mountain chain, where most of the wetting precipitation is expected. There will be a mix of wet and dry convection farther west this evening with erratic wind gusts to 50 mph possible. The center of anticyclonic circulation aloft will shift east of NM by Thursday evening as an upper level trough deepens on the west coast This will allow better moisture to flow northward into the state each day through Saturday with increasing coverage of wetting showers and thunderstorms. PWATs are forecast to vary around 0.75-1 inch Thursday and Friday, and temperatures will cool with all the moisture in place, so wetting thunderstorms are expected. Some storms will be capable of locally heavy rainfall with a risk of flash flooding in and below recent burn scars. The remnants of former Hurricane Bud are forecast to move northward along the AZ/NM border on Saturday, before ejecting northeastward across CO on Saturday night. Though the heaviest rain is forecast west of the Rio Grande to the AZ border (and especially along the continental divide), areas of locally heavy rainfall may be found as far east as the eastern plains. Potentially heavy wetting rains could linger into Saturday night across northern and eastern areas. Rain amounts during the latter half of the week should generally vary around 0.75-1.25 inches across western areas, with amounts ranging from 0.25-0.75 of an inch farther east, except around 0.10- 0.25 along NM's eastern border. Locally heavier amounts of a few inches will be possible, especially in the southwest mountains. Most of that precipitation should come Saturday, which will be a high risk day for burn scar flash flooding. In the wake of Bud's remnants, drier air will filter over the state from the west with a significant downtick in convection Sunday and again Monday (west of the central mountain chain). Recycled moisture should allow mainly isolated showers and thunderstorms to redevelop in the west Sunday, while better moisture lingers in the east with scattered to isolated convection. On Monday, areas along and east of the central mountain chain will be favored for scattered to isolated storms as a low pressure system over the NW US begins to draw a moist low level return flow into the state. Beyond Monday models diverge on the position of the upper low over the western US with the ECMWF and Canadian Models sinking it southward over the Great Basin, and the operational GFS run shifting it eastward over the northern Rockies. The GFS operational run is an outlier compared to other models in the GFS ensemble, which tend to favor an upper level low position more in alignment with the Canadian and ECMWF. Thus, it looks like the moist southeasterly return flow will probably continue Tuesday through the middle of the coming work weak with the potential for record high PWATs and widespread wetting rainfall. This all hinges on today's operational run of the GFS being mistaken. 44 && .AVIATION... 18Z TAF CYCLE Scattered to isolated showers and thunderstorms will favor the central mountain chain and adjacent east slope locations this afternoon and evening, as well as the northeast plains. Isolated cells will be possible as far west as the northwest mountains, west central mountains and the southwest mountains. Some of this activity will drift southeastward onto the east central plains tonight. Dry and hybrid wet/dry microbursts are expected west of the central mountain chain, and wetter microbursts along and east of the central mountain chain, with erratic wind gusts up to 45 kt. A few cells across the northeast could turn severe with large hail and wind gusts to 50 kt. Convection will become more widespread each day through the end of the week. 44 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 60 93 59 89 / 10 10 20 10 Dulce........................... 52 87 51 86 / 10 10 30 20 Cuba............................ 58 87 57 84 / 10 20 30 20 Gallup.......................... 53 90 52 84 / 5 20 20 30 El Morro........................ 55 84 54 79 / 10 30 30 40 Grants.......................... 55 88 54 84 / 10 30 30 30 Quemado......................... 56 85 55 80 / 10 40 30 40 Glenwood........................ 65 96 65 90 / 10 20 20 20 Chama........................... 46 81 45 80 / 10 20 20 20 Los Alamos...................... 64 84 62 83 / 10 40 30 20 Pecos........................... 59 85 58 83 / 20 20 30 20 Cerro/Questa.................... 55 83 55 82 / 20 30 20 20 Red River....................... 48 73 48 72 / 20 30 30 30 Angel Fire...................... 42 78 42 76 / 30 20 30 20 Taos............................ 55 87 54 86 / 20 20 20 20 Mora............................ 52 81 51 81 / 30 30 30 20 Espanola........................ 62 91 60 89 / 10 20 20 10 Santa Fe........................ 64 86 62 84 / 20 20 30 20 Santa Fe Airport................ 62 90 61 88 / 10 10 20 10 Albuquerque Foothills........... 65 92 64 89 / 10 10 20 10 Albuquerque Heights............. 67 93 66 90 / 10 10 20 10 Albuquerque Valley.............. 66 95 65 92 / 10 10 20 10 Albuquerque West Mesa........... 66 94 64 91 / 10 10 20 10 Los Lunas....................... 64 95 63 92 / 10 10 20 10 Rio Rancho...................... 66 93 64 91 / 10 10 20 10 Socorro......................... 67 95 66 93 / 10 10 20 10 Sandia Park/Cedar Crest......... 61 86 61 84 / 20 20 30 20 Tijeras......................... 61 88 60 86 / 10 10 30 20 Moriarty/Estancia............... 56 90 56 88 / 20 20 20 20 Clines Corners.................. 58 86 57 85 / 30 30 30 20 Gran Quivira.................... 60 88 59 86 / 20 20 30 20 Carrizozo....................... 64 89 64 88 / 20 20 20 20 Ruidoso......................... 59 81 58 81 / 20 30 20 20 Capulin......................... 56 86 56 85 / 30 30 20 10 Raton........................... 54 89 54 89 / 30 20 20 10 Springer........................ 54 90 55 90 / 30 20 20 10 Las Vegas....................... 55 85 54 85 / 20 30 30 10 Clayton......................... 62 91 62 91 / 30 5 20 0 Roy............................. 59 88 59 88 / 30 30 20 5 Conchas......................... 67 95 66 95 / 30 10 20 0 Santa Rosa...................... 65 93 64 93 / 20 10 20 0 Tucumcari....................... 68 96 68 96 / 30 0 10 0 Clovis.......................... 64 91 63 91 / 30 0 5 0 Portales........................ 65 92 64 92 / 30 0 5 0 Fort Sumner..................... 66 94 65 94 / 30 0 10 0 Roswell......................... 69 96 68 96 / 10 0 5 0 Picacho......................... 64 89 63 89 / 10 10 10 5 Elk............................. 60 85 60 85 / 10 10 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 259 AM MDT Wed Jun 13 2018 NMZ501>540-141130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 259 AM MDT Wed Jun 13 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms over far northeast New Mexico this afternoon and evening, where large hail and damaging winds are possible. Elsewhere, isolated thunderstorms are possible from the southwest mountains northeast through Socorro County to the central highlands and southern Sangre de Cristo mountains. Some of these storms will be dry with gusty outflow winds and little rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Deep sub-tropical moisture from what is now Category 1 Hurricane Bud will increase chances for daily rounds of afternoon thunderstorms beginning Friday night and persisting through Saturday night. Main hazards from numerous showers and thunderstorms will be frequent lightning, strong and gusty winds, heavy downpours and flash flooding. Recent burned areas, especially the Buzzard Fire and the Bluewater/Diener Canyon scars will be especially susceptible to flash floods and debris flows late Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 33
Special Weather Statement
National Weather Service Albuquerque NM
150 PM MDT WED JUN 13 2018
NMZ513-515-527-132015-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson
Mesa-Northern Sangre de Cristos above 9500 feet/Red River-
150 PM MDT WED JUN 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAOS AND
NORTHWESTERN COLFAX COUNTIES UNTIL 215 PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Amalia, or 28 miles northeast of Questa, moving south
at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Vermejo Park.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3699 10502 3689 10491 3677 10522 3699 10530
3700 10527
TIME...MOT...LOC 1949Z 340DEG 7KT 3695 10517
34Special Weather Statement National Weather Service Albuquerque NM 253 PM MDT WED JUN 13 2018 NMZ513-515-527-132130- East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-Northern Sangre de Cristos above 9500 feet/Red River- 253 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TAOS AND NORTHWESTERN COLFAX COUNTIES UNTIL 330 PM MDT... At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles northeast of Elizabethtown, or 25 miles east of Questa, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Vermejo Park. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3677 10528 3693 10520 3689 10485 3667 10499 TIME...MOT...LOC 2053Z 289DEG 21KT 3682 10515 34
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL CAPULIN 36.74N 103.99W
06/12/2018 M1.00 INCH UNION NM CO-OP OBSERVER
&&
EVENT NUMBER ABQ201800691
TRMSpecial Weather Statement National Weather Service Albuquerque NM 326 PM MDT WED JUN 13 2018 NMZ507-508-519-520-524-132200- Southwest Mountains-West Central Highlands-South Central Highlands-Lower Rio Grande Valley-Middle Rio Grande Valley/Albuquerque Metro Area- 326 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALENCIA AND CENTRAL SOCORRO COUNTIES UNTIL 400 PM MDT... At 324 PM MDT, Doppler radar was tracking thunderstorms along the Interstate 25 corridor extending from near Jarales to 14 miles southwest of Bosque Del Apache Refuge. Movement was northeast at 20 mph. Wind gusts up to 55 mph will be possible with these storms. Locations impacted include... Socorro, Belen, Veguita, San Acacia, Jarales, Lemitar, Casa Colorada, Rio Communities, Bernardo and Bosque Del Apache Refuge. This includes Interstate 25 between Mile Markers 109 and 191. Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && LAT...LON 3465 10661 3354 10677 3355 10718 3465 10704 TIME...MOT...LOC 2124Z 246DEG 21KT 3459 10686 3362 10702 Guyer
Special Weather Statement National Weather Service Albuquerque NM 356 PM MDT WED JUN 13 2018 NMZ512-515-132215- East Slopes Sangre de Cristo Mountains-West Slopes Sangre de Cristo Mountains- 356 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAOS...NORTHWESTERN MORA AND SOUTHWESTERN COLFAX COUNTIES UNTIL 415 PM MDT... At 356 PM MDT, Doppler radar was tracking a strong thunderstorm near Chacon, or 16 miles north of Mora, moving east at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Coyote Creek State Park, Chacon, Black Lake, Guadalupita and El Turquillo. && LAT...LON 3613 10546 3632 10542 3635 10516 3605 10523 TIME...MOT...LOC 2156Z 274DEG 6KT 3622 10533 Guyer
Special Weather Statement National Weather Service Albuquerque NM 435 PM MDT WED JUN 13 2018 NMZ512-514-517-132300- Lower Chama River Valley-West Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above 9500 feet- 435 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TAOS...SOUTHEASTERN RIO ARRIBA AND NORTHEASTERN SANTA FE COUNTIES UNTIL 500 PM MDT... At 434 PM MDT, Doppler radar was tracking a strong thunderstorm over Chimayo, moving east at 10 mph. Dime size hail and wind gusts up to 55 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Espanola, Chimayo, Cuartelez, Rio Chiquito, Sombrillo, La Puebla, Cundiyo, Santa Cruz, Truchas and Velarde. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3593 10605 3615 10605 3625 10571 3593 10572 TIME...MOT...LOC 2234Z 276DEG 9KT 3604 10594 Guyer
The Albuquerque radar (KABX), 181 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Hail up to the size of quarters at Guadalupita.
Nickel size hail at Coyote Creek State Park.
A brief burst of intense rainfall resulted in flash flooding along NM-76 east of Espanola. The NM Department of Transportation closed the road to clean up mud and debris.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750348, 750347, 750346.